Kansas, 2011

Hail in Kansas, June 3, 2011

June 3, 2011 · NWS GLD · 3 events in 1 county or zone

Thunderstorms developed along a surface boundary during the late afternoon hours from the Tribune area northeast to Russell Springs. The storms then became more numerous as they moved northeast during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed along a surface boundary during the late afternoon hours from the Tribune area northeast to Russell Springs. The storms then became more numerous as they moved northeast during the evening. Several penny to nickel sized hail reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 3, 4:56 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 3, 4:56 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT FRI JUN 3 2011

.DISCUSSION...
327 PM MDT FRI JUN 3 2011

19Z WATER VAPOR IMAGERY DEPICTS SOUTHWEST FLOW ALOFT ACROSS THE
CENTRAL HIGH PLAINS EARLY THIS AFTERNOON WITH UPPER LEVEL RIDGE
BUILDING ACROSS THE LOWER MISS VALLEY REGION AND A UPPER LEVEL
TROUGH OFFSHORE FROM NORTHERN CALIFORNIA. AT THE SURFACE A COLD
FRONT WAS LOCATED ROUGHLY FROM BTWN NORTON AND HILL CITY KANSAS
SOUTHWESTWARD TO NEAR TRIBUNE KANSAS. AHEAD OF THIS FRONT TEMPS
WERE IN THE LOWER 90S WITH SOUTH/SOUTHWEST WINDS WHILE BEHIND THE
FRONT TEMPS WERE ONLY IN THE MID/UPPER 70S TO LOWER 80S WITH
NORTH/NORTHEAST WINDS. THE PRIMARY FORECAST CONCERN OVER THE NEAR
TERM CONTINUES TO BE PERIODIC CHANCES FOR PRECIP AS RIPPLES OF
ENERGY ROTATE THROUGH THE MEAN SOUTHWEST FLOW.

TONIGHT THROUGH SATURDAY...FRONT WILL BECOME QUASI STATIONARY THIS
EVENING JUST TO THE SOUTH OF THE FA. MEANWHILE A SFC LOW PRESSURE
WILL RIDE ALONG THE FRONT FROM SE COLORADO AND THE FIRST IN A
SERIES OF SHORTWAVE TROUGHS IS PROGGED TO MOVE ACROSS THE AREA
THIS EVENING. BELIEVE THAT STORMS WILL DEVELOP ALONG AND NEAR THE
FRONT AND BEGIN MOVING NORTHEASTWARD. BEST MOISTURE AND
INSTABILITY WILL RESIDE ACROSS GENERALLY THE EASTERN HALF OF
FA AND WILL CONTINUE HIGHEST POPS IN THIS AREA. STORMS WILL
INITIALLY BE HIGH BASED SO DESPITE THE FACT THAT STORM MEAN
DIRECTION WILL BE GENERALLY ALONG THE FRONTAL BOUNDARY DON/T
EXPECT MUCH OF A STORM-TRAINING ISSUE. STRONG DOWNBURST WINDS WILL
BE THE PRIMARY THREAT WITH THESE STORMS GIVEN HIGH DEWPT
DEPRESSIONS...THOUGH SOME LARGE HAIL CAN/T BE RULED OUT. ONE
POTENTIAL LIMITING FACTOR IN STORM REGENERATION/CONTINUATION IS
THE PROGGED INHIBITION...WHICH LOOKS TO BE ON THE ORDER OF
100-300J OF MUCAPE CINH AS THE EVENING WEARS ON. HAVE LOWERED POPS
SLIGHTLY BUT PRECIP STILL LOOKS TO BE A GOOD BET IN THE EASTERN
HALF TO THIRD OF THE FA. PRECIP SHOULD BECOME A BIT MORE GENERAL
IN COVERAGE OVERNIGHT ACROSS THE NORTHEAST BEFORE COMING TO AN END
NEAR MORNING. SOME INDICATION THAT SHOWERS MAY LINGER BEYOND 12Z
ACROSS FAR EASTERN ZONES BUT WILL KEEP THINGS DRY OUT THAT WAY FOR
NOW AND LET OVERNIGHT SHIFT MONITOR. AS THIS SYSTEM MOVES OFF TO
TH EAST SATURDAY MORNING THE FRONT WILL REMAIN NEARLY STATIONARY
ACROSS THE SOUTHERN FA WITH EAST/NORTHEAST WINDS THROUGHOUT THE
DAY. AM A BIT CONCERNED THAT CLOUD COVER WILL REMAIN THROUGH MUCH
OF THE DAY NORTH OF THE FRONT...PARTICULARLY ACROSS THE EASTERN FA.
HAVE CONTINUED PREVIOUS FORECAST TREND OF UNDERCUTTING GUIDANCE
SLIGHTLY TO ACCOUNT FOR THIS. SATURDAY AFTERNOON AND EVENING THE
NEXT SHORTWAVE TROUGH WILL BEGIN TO MOVE ACROSS EASTERN COLORADO
AND AROUND THE UPPER LEVEL RIDGE. STORMS SHOULD ONCE AGAIN
INITIATE OVER THE PALMER DIVIDE REGION OF COLORADO DURING THE
AFTERNOON WHERE BETTER MOISTURE WILL RESIDE COUPLED WITH LIFT AND
LITTLE IN THE WAY OF CAPPING. THESE STORMS WILL PROGRESS EASTWARD
INTO THE WESTERN PARTS OF THE FA AND AGAIN A FEW OF THESE MAY
BECOME SEVERE.

SATURDAY NIGHT THROUGH SUNDAY NIGHT...MODELS CONTINUE TO DEPICT
THE POTENTIAL FOR SOME PATCHY FOG AND WITH CONTINUED UPSLOPE FLOW
WILL GO AHEAD AND LEAVE THIS IN THE ONGOING FORECAST. SUNDAY THE
COLD FRONT BEGINS TO WASH OUT WITH WINDS BECOMING SOUTHERLY ACROSS
THE AREA BY LATE MORNING. WARMED HIGHS UP A BIT SUNDAY PER
GUIDANCE AND EXPECTED H85 TEMPS. YET ANOTHER SHORTWAVE TROUGH IS
PROGGED TO MOVE THROUGH THE MEAN FLOW LATE SUNDAY AND THOUGH
MOISTURE DOES APPEAR RELATIVELY MEAGER AT THIS POINT WILL LEAVE
SLIGHT POPS IN FOR LATE SUNDAY ACROSS THE WEST ZONES WITH SFC
CONVERGENCE NOTED IN THAT AREA.

IN THE EXTENDED (MON-THU)...PERIOD BEGINS WITH EXTENDED GUIDANCE
IN GENERALLY GOOD AGREEMENT REGARDING UPPER LEVEL RIDGE BUILDING
WESTWARD ACROSS THE SOUTH CENTRAL CONUS WITH CLOSED H5 LOW COMING
ONSHORE OVER NORTHERN CALIFORNIA. MODELS HANDLE THE PROGRESSION OF
THE H5 LOW NORTHEAST ACROSS THE NORTHERN ROCKIES A BIT DIFFERENTLY
BUT WHAT IT BASICALLY MEANS FOR THE CENTRAL HIGH PLAINS REGION IS
THAT ONCE THE RIDGE AXIS MOVES BY THE AREA ON MONDAY THE REMAINDER
OF THE PERIOD WILL SEE CONTINUED SOUTHWEST FLOW ALOFT WITH A FEW
RIPPLES IN THE FLOW MOVING THROUGH. THE GENERAL QUESTION WITH EACH
OF THE DISTURBANCES WITH REGARD TO PRECIP CHANCES WILL BE MOISTURE
AVAILABILITY. THE FIRST SHORTWAVE WILL MOVE THROUGH MONDAY
AFTERNOON/EVENING WITH DRY LOW LEVELS BUT WITH SOME INCREASED MID-
LEVEL MOISTURE MAINLY ACROSS EASTERN COLORADO. ADEQUATE
INSTABILITY IS PROGGED TO BE IN PLACE WITH BTWN 1000-1500 J OF
MUCAPE BUT WITH H7 TEMPS OF AROUND 15C-16C EXPECTED COUPLED WITH
MUCAPE CINH OF AROUND 50-100J AS WELL NOT REALLY OVERLY EXCITED
ABOUT STORM DEVELOPMENT. HOWEVER AN AREA OF CONVERGENCE AT MID-
LEVELS IS NOTED MAINLY ACROSS SOUTHWEST/EAST CENTRAL COLORADO AND
IF A FEW STORMS CAN GET GOING IN THIS AREA THEY MAY SURVIVE INTO
NORTHEAST COLORADO AND THUS WILL KEEP SLIGHT POPS OUT HERE UNTIL
THINGS BECOME A BIT CLEARER. HAVE CONTINUED TO TREND MAXES UP A
DEGREE OR TWO AS WELL FOR MONDAY AND TUESDAY AS H85 TEMPS OF 29C-
30C CONTINUE TO SUPPORT HIGHS INTO THE MID/UPPER 90S. A COLD FRONT
WILL PUSH ACROSS THE AREA WEDNESDAY MORNING LOWERING HIGHS WED AND
PARTICULARLY THURSDAY AND FRIDAY.

50
&&

.AVIATION...
456 PM MDT FRI JUN 3 2011

FOR THE 00Z TAFS...THUNDERSTORMS AND SHOWERS WILL APPROACH THE
TERMINALS THIS EVENING...WHICH COULD LEAD TO BRIEF PERIODS OF
SHIFTING WINDS DUE TO OUTFLOW. THUNDERSTORMS WILL CONTINUE INTO THE
EARLY MORNING...AND AS THE LOW LEVEL MOISTURE INCREASES...THERE IS A
POSSIBILITY OF MVFR CEILINGS. CONSIDERING THE MODEL SOUNDINGS...HAVE
OPTED TO KEEP SCATTERED CLOUDS AT THIS LEVEL INSTEAD OF CEILINGS.

CJS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 3, 10:48 AM CST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1048 AM MDT FRI JUN 3 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1048 AM MDT FRI JUN 3 2011 /1148 AM CDT FRI JUN 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS BEGINNING LATE THIS
AFTERNOON AND CONTINUING THROUGH THE NIGHT. A FEW OF THESE STORMS
COULD BECOME SEVERE...WITH DAMAGING WINDS BEING THE MAIN THREAT.
HOWEVER LARGE HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE AREA SATURDAY
AFTERNOON AND NIGHT. ONCE AGAIN A FEW OF THESE THUNDERSTORMS COULD
BECOME SEVERE. A LOW CHANCE OF THUNDERSTORMS WILL CONTINUE FROM
SUNDAY INTO WEDNESDAY. THUNDERSTORMS DURING THIS TIME ARE NOT
EXPECTED TO BECOME SEVERE...WITH CLOUD TO GROUND LIGHTNING BEING THE
MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 3, 3:20 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
320 PM MDT FRI JUN 3 2011

KSZ042-032130-
WICHITA-
420 PM CDT FRI JUN 3 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WICHITA COUNTY IN WEST CENTRAL KANSAS...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SELKIRK...MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3843 10157 3859 10157 3869 10152 3860 10115
      3839 10150
TIME...MOT...LOC 2120Z 223DEG 26KT 3846 10151

DR

The radar

The Goodland radar (KGLD), 70 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Logan

When
June 3, 6:00 PM CST
Where
Logan County, 4.28 mi SSE of Monument
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.040, -101.000

Hail, Logan

When
June 3, 6:00 PM CST
Where
Logan County, 2.12 mi SW of Monument
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
39.080, -101.050

Hail, Logan

When
June 3, 6:10 PM CST
Where
Logan County, 3.39 mi NE of Monument
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.130, -100.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298169, 298170, 298171.